High Wind, Swisher
- When
- March 10, 1:05 AM CST
- Where
- Swisher forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A strong polar cold front moved through the area during the early morning hours of the 10th which brought gusty northerly winds in its immediate wake. A KVII-TV schoolnet site at Tulia High School reported a wind gust to 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong polar cold front moved through the area during the early morning hours of the 10th which brought gusty northerly winds in its immediate wake. A KVII-TV schoolnet site at Tulia High School reported a wind gust to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 9, 11:53 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1153 PM CST SAT MAR 9 2013 .AVIATION... STRONG NORTHWEST TO NORTH WINDS WILL DOMINATE THE UPCOMING TAF FORECASTS FOLLOWING AN INITIAL FRONTAL PUSH FROM THE NORTHWEST THAT OCCURRED LATE SATURDAY EVENING...AND ANOTHER NORTHERLY PUSH EXPECTED EARLY SUNDAY MORNING. GRADIENTS SUPPORTS SUSTAINED WIND SPEEDS NEAR 30 KNOTS AT BOTH KCDS AND KLBB LASTING THROUGH ABOUT MIDDAY ON SUNDAY. ALOFT...A VIGOROUS UPPER LOW WILL EDGE BY TO THE NORTH WITH MODEST LIFT AND MID LEVEL MOISTURE JUST SOUTH AND EAST OF THE AREA THROUGH EARLY SUNDAY MORNING. A LOWER CLOUD LAYER NEAR THE MVFR LAYER IS EXPECTED TO MOVE SOUTHWARD FROM THE PANHANDLE OVER KCDS WHERE IT MAY PERSIST AT LEAST UNTIL MIDDAY SUNDAY...AND WILL SKIRT VERY NEAR BY KLBB AS WELL IF NOT BRIEFLY LEADING TO A CEILING EARLY SUNDAY MORNING. VFR WITH LIGHTER WINDS WILL DOMINATE THE LATER PART OF THIS TAF CYCLE. RMCQUEEN && .PREV DISCUSSION... /ISSUED 935 PM CST SAT MAR 9 2013/ UPDATE... STRONG 3-6 HOURS SURFACE PRESSURE RISES WILL SHIFT SOUTHEASTWARD LATER TONIGHT BEHIND A COLD FRONT EXPECTED TO ENTER THE AREA NEAR OR SHORTLY AFTER MIDNIGHT. STRONGEST PRESSURE RISES SHOULD SKIRT ACROSS THE NORTHERN HALF OF OUR AREA PER LATEST WRF/NAM AND RAP MODEL RUNS. AIRMASS MAY ALSO BE DEEPLY ENOUGH MIXED TO TAP INTO STRONGER 850 MB LEVEL WINDS NEAR 40-45 KNOTS. THIS SUPPORTS WIND ADVISORY LEVEL WIND SPEEDS DEVELOPING BEFORE DAYBREAK PERHAPS LASTING THROUGH LATE MORNING BEFORE BACKING OFF. RMCQUEEN PREV DISCUSSION... /ISSUED 532 PM CST SAT MAR 9 2013/ AVIATION... VIGOROUS UPPER LOW WILL SWING SLOWLY EAST ACROSS THE NORTHERN TEXAS PANHANDLE THIS EVENING INTO SOUTHERN KANSAS EARLY SUNDAY. STRONG WESTERLY WINDS AT BOTH KLBB AND KCDS SHOULD EASE EARLY THIS EVENING...BUT A COLD FRONT ARRIVING SHORTLY AFTER MIDNIGHT WILL RE-INVIGORATE NORTHERLY WINDS THROUGH MUCH OF SUNDAY...POSSIBLY NEAR AIRPORT WARNING LEVELS AT KLBB BY MID-MORNING SUNDAY. CONSIDERABLE LOW CLOUDS NEAR THE MVFR LEVEL MASSED ON THE BACK SIDE OF THE UPPER LOW WILL MOVE SOUTHWARD...SHOULD BE INTO KCDS BEFORE DAYBREAK AND A POSSIBILITY THAT A CEILING MAY SPREAD AS FAR WEST AND SOUTH AS KLBB AS WELL. RMCQUEEN PREV DISCUSSION... /ISSUED 300 PM CST SAT MAR 9 2013/ SHORT TERM... UPPER LOW WAS SPINNING THROUGH NORTHEAST NEW MEXICO THIS AFTERNOON AND IS PROJECTED TO EMERGE ACROSS THE HIGH PLAINS TO OUR NORTH TONIGHT AND THEN TRACK SLOWLY THROUGH KANSAS ON SUNDAY WHILE PERHAPS DEEPENING A BIT. AT THE SFC...A PACIFIC FRONT HAS MOVED OFF TO THE EAST TAKING WITH IT THE SHOWER AND THUNDERSTORM CHANCES AND REPLACING IT WITH GUSTY WESTERLY WINDS. THE DEEP MIXING HAS BEEN THWARTED SOMEWHAT THANKS TO THE DEVELOPMENT OF SOME MID-LEVEL CLOUDS AS LIFT AHEAD OF THE LOW WORKS ON THE RELATIVELY DRY POST-FRONTAL AIR. THIS HAS HELPED TO KEEP THE WINDS AT SOMEWHAT REASONABLE LEVELS...THOUGH A FEW OF THE STRONGER VIRGA SHOWERS COULD LOCALLY ENHANCE THE WINDS /LIKE THE ONE THAT PROVIDED A BRIEF GUST TO 61 MPH AT THE TAHOKA WTM AT 135 PM/. GIVEN THAT THE ENTIRE FA WAS CURRENTLY EXPERIENCING SUSTAINED WINDS OF 20 TO 35 MPH...WITH GUSTS AS HIGH AS THE MID-40S...PLAN ON CONTINUING THE WIND ADVISORY UNTIL 00Z...AS IS CURRENTLY SCHEDULED. AFTER A PERIOD OF THICKENING DUST LATE THIS MORNING...DUST HAS THINNED AND WAS NOT MUCH OFF A PROBLEM. HENCE...HAVE TAPERED MENTION BACK TO PATCHY THROUGH THE REMAINDER OF THE AFTERNOON. WINDS WILL GRADUALLY SUBSIDE THIS EVENING AS DEEPER MIXING COMES TO AN END. HOWEVER...AS THE UPPER LOW PIVOTS BY TO OUR NORTH IT WILL OPEN THE DOOR FOR A CANADIAN COLD FRONT TO PLUNGE THROUGH THE SOUTH PLAINS EARLY SUNDAY MORNING. THIS FRONT WILL SHIFT THE WINDS AROUND TO THE NORTH. A TIGHTENING PRESSURE GRADIENT ALONG WITH 850 MB WINDS OF 40+ KTS WILL DEVELOP AND THIS WILL LEAD TO ANOTHER WINDY DAY. IT APPEARS ANOTHER WIND ADVISORY MAY BE WARRANTED FOR MUCH OF THE FA FROM EARLY SUNDAY MORNING THROUGH EARLY TO MID-AFTERNOON WHEN WINDS SHOULD GRADUALLY BACK OFF. HAVE DECIDED TO HOLD OFF ON ANY ADDITIONAL HEADLINES FOR NOW IN ORDER NOT TO COMPLICATE THINGS. INSTEAD WILL ALLOW LATER SHIFTS TO REEVALUATE AND ISSUE...IF NECESSARY...AFTER TODAY/S WIND ADVISORY EXPIRES. OTHERWISE...LIFT IN ADVANCE OF THE TROUGH WILL THICKEN CLOUDS ACROSS THE SOUTHEAST ZONES THIS EVENING AND SOME NWP DOES EVEN GENERATE LIGHT QPF. VERY DRY LOW-LEVELS WILL LIMIT MEASURABLE RAIN CHANCES THOUGH AN ISOLATED SPRINKLE IS NOT OUT OF THE QUESTION. ALSO...LOW-LEVEL MOISTURE WILL BE ENTRAINED IN THE NORTHERLY WINDS BEHIND THE FROPA EARLY SUNDAY AND WE COULD SEE LOW CLOUDS SPREAD IN THROUGH AT LEAST THE NORTHERN ZONES...WITH EVEN A FLURRY THERE NOT OUT OF THE QUESTION /THOUGH LARGE-SCALE SUPPORT WILL BE LACKING/. REGARDLESS...IT WILL BE MUCH COOLER TOMORROW WITH HIGHS ONLY IN THE 40S AND LOWER 50S FOR MOST...WHICH WHEN COUPLED WITH THE WINDS WILL MAKE FOR A BLUSTERY DAY. LONG TERM... QUIESCENT PATTERN STILL EXPECTED THIS COMING WEEK WITH NWLY FLOW ALOFT PREVAILING UNTIL NEXT WEEKEND WHEN LOW AMPLITUDE RIDGING EXPECTED TO MOVE OVERHEAD. SOUTHERLY LOW LEVEL FLOW BY TUESDAY WITH POSSIBLE WEAK COLD FRONTS TOWARD OR INTO THE FCST AREA TUESDAY AND AGAIN LATE IN THE WEEK. LITTLE EFFECT EXPECTED FROM THOSE FRONTS. LITTLE CHANGE MADE TO INHERITED FCST. FIRE WEATHER... STRONG AND DRY WESTERLY WINDS WERE CREATING ELEVATED TO CRITICAL FIRE WEATHER ACROSS THE AREA TODAY. THE DRIEST CONDITIONS WERE OVER THE CENTRAL AND SOUTHERN SOUTH PLAINS WHERE A FEW SPOTS HAVE SEEN HUMIDITIES DROP BELOW 15 PERCENT. EXPECT THESE CONDITIONS TO PERSIST THROUGH EARLY EVENING BEFORE WINDS DECREASE. THUS...THE FIRE DANGER STATEMENT REMAINS IN EFFECT UNTIL 7 PM. WINDS WILL REINVIGORATE BUT VEER TO THE NORTH BEHIND ANOTHER COLD FRONT EARLY SUNDAY. HOWEVER...TEMPERATURES WILL BE MUCH COOLER...IN THE 40S AND 50S. THESE COOLER TEMPERATURES COUPLED WITH RH VALUES ONLY FALLING INTO THE 20-30 PERCENT RANGE WILL LIMIT THE OVERALL FIRE DANGER TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 26 45 25 59 32 / 10 10 0 0 0 TULIA 30 46 25 59 30 / 10 10 0 0 0 PLAINVIEW 31 47 26 61 31 / 10 0 0 0 0 LEVELLAND 33 50 28 63 34 / 0 0 0 0 0 LUBBOCK 34 50 28 63 34 / 0 0 0 0 0 DENVER CITY 32 52 29 63 36 / 0 0 0 0 0 BROWNFIELD 35 52 29 64 34 / 0 0 0 0 0 CHILDRESS 37 50 30 62 35 / 10 0 0 0 0 SPUR 40 51 32 65 35 / 10 0 0 0 0 ASPERMONT 39 54 30 63 36 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 4 AM TO 1 PM CDT SUNDAY FOR THE FOLLOWING ZONES: TXZ021>032. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 816 PM CST SAT MAR 9 2013 TXZ021>044-110230- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 816 PM CST SAT MAR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GUSTY NORTHERLY WINDS ARE EXPECTED ON SUNDAY BEHIND A COLD FRONT WHICH ARE EXPECTED TO LAST MUCH OF THE DAY.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428416.